Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 239, NWS Goodland, KS

August 1, 2025Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2025, 9:22 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2025, 9:22 PM MDT (03:22 UTC)
Expired
Aug 1, 2025, 10:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:09 PM MDT, 4 hours 13 minutes earlier. Its key messages:

  • Thunderstorm chances continue through the weekend and perhaps into Monday. Storms will be more isolated in nature Sunday and Monday but still pose a threat for supercells.
  • Gradual warm up through Monday, then hot and mostly dry for Tuesday through Friday.
Area forecast discussion, Aug 1, 5:09 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
509 PM MDT Fri Aug 1 2025

.KEY MESSAGES...

- Thunderstorm chances continue through the weekend and perhaps
  into Monday. Storms will be more isolated in nature Sunday and
  Monday but still pose a threat for supercells.

- Gradual warm up through Monday, then hot and mostly dry for
  Tuesday through Friday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 100 PM MDT Fri Aug 1 2025

Today and tomorrow, shortwaves rotating around the northern
periphery of a ridge centered over the Four Corners will provide
synoptic scale lift. The low levels continue to be moist with an
upslope component also aiding lift. Thunderstorms will initiate
on the higher terrain and move east into the area.

Tonight, a narrow corridor of moderate instability oriented
north to south will reside in northeast Colorado along with 30
kts of deep layer shear. As storms approach this corridor from
the west early this evening, a few severe storms appear likely,
and may see a brief supercell capable of producing large hail,
damaging winds and perhaps a tornado. As the storms continue
eastward this evening into northwest Kansas and southwest
Nebraska, the environment becomes more stable and shear
gradually decreases. Storms should transition relatively
quickly into an MCS with wind gusts up to 60 mph possible and
locally heavy rainfall. Best chances will be north of Interstate
70 through the overnight hours.

Tomorrow will see a similar scenario, but the instability axis
will be further east, centered more or less over the forecast
area, with deep layer shear once again around 30 kts. Storms
will approach from the west during the late afternoon and early
evening, possibly becoming severe as they encounter the better
instability and shear. Damaging wind, large hail and perhaps a
tornado will be possible if any supercell manages to develop.
Locally heavy rainfall cannot be ruled out, but the signal
tomorrow is rather weak.

Sunday will present a slightly different scenario. The upper
ridge will amplify into the central Rockies with northwest flow
developing over the adjacent plains. There does appear to be a
weak embedded wave and upslope continues in the low levels. The
instability axis remains over the area and deep layer shear
will increase to 40-45 kts. Models suggests more discrete storm
development in the afternoon with best chances in eastern areas,
though coverage may be less compared to previous days. The
instability and shear suggest supercells will be possible
capable of producing large hail, damaging winds and tornadoes
through the evening hours.

The ridge continues to amplify on Monday and the axis expands
eastward across the central Rockies. However, there still
appears to be a thunderstorm risk with northwest flow just
downstream of the ridge axis which may be near or just west of
the area. Models do show discrete thunderstorm development in
the afternoon in an environment characterized by weak to
moderate instability and deep layer shear up to 60 kts. This
once again suggests supercells will be possible though coverage
may end up being rather isolated with the proximity to the
ridge.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Issued at 100 PM MDT Fri Aug 1 2025

The upper ridge will strengthen and build over the area from the
south Tuesday and Wednesday. Both of these days should be hot
and dry with highs in the mid to upper 90s. The ridge does
retreat a bit Thursday and Friday putting the area on the
northern periphery and under more of a zonal flow. This may open
the door for some low precipitation chances, though it is too
early to say with any certainty. Temperatures remain above
normal through the end of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 503 PM MDT Fri Aug 1 2025

VFR conditions are expected for the next few hours at GLD and
MCK. Gusty southerly winds will persist at GLD early this
evening before gradually decreasing after 03z. Showers and
thunderstorms remain possible to track through both GLD and MCK
a little bit later this evening, bringing reduced visibilities,
low CIG and potentially gusty outflow winds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...DeSmet
Hazardous weather outlook, Aug 1, 12:25 PM MDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1225 PM MDT Fri Aug 1 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1225 PM MDT Fri Aug 1 2025 /125 PM CDT Fri Aug 1 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms are again forecast to move into eastern Colorado this
evening after 7pm MT. Large hail up to golf ball size, damaging wind
gusts up to 70 mph and perhaps a brief tornado are all possible. The
storms will move into northwest Kansas and southwest Nebraska after
9 pm MT with wind gusts up to 60 mph possible and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Strong to severe storms are possible again Saturday and Sunday with
large hail and damaging winds the primary hazards at this time. The
favored time for storm activity looks to be from 4pm MT to 11pm MT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 1, 7:45 PM MDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
745 PM MDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Gst     Aroya                   38.85N 103.13W
08/01/2025  M58 MPH          Cheyenne           CO   Mesonet

            UPR site UP695 in Aroya measured a 58 mph
            wind gust at 7:00 pm MDT. Temperature
            dropped from the 70s to the upper 50s,
            consistent with outflow, though.. wind
            direction was from the east.

&&

Vincent
Local storm report, Aug 1, 7:56 PM MDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
756 PM MDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Gst     1 W Kit Carson          38.76N 102.81W
08/01/2025  M63 MPH          Cheyenne           CO   Mesonet

            UPR site KTCRSN in Kit Carson reported a 63
            mph wind gust at 7:45 pm MDT. Wind direction
            from the NNE.

&&

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:26 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Kit Carson40 min
Aug 1, 7:04 PM MDTSevere Thunderstorm WarningGLDCheyenne41 min
Aug 1, 7:36 PM MDTSevere Thunderstorm WarningGLDCheyenne24 min
Aug 1, 7:55 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min
Aug 1, 8:25 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne50 min
Aug 1, 8:29 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma61 min
Aug 2, 4:34 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 2, 4:58 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson32 min
Aug 2, 5:54 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Aug 1, 10:16 PM MDTSpecial Weather StatementGLDDundy44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.